Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Milwaukee, WI

August 5, 2018Green County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 5, 2018, 6:39 PM CDT for Green County, Lafayette County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 6:39 PM CDT (23:39 UTC)
Expired
Aug 5, 2018, 7:15 PM CDT
In force
36 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Green County, WI, Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KMKX 052339
SVRMKX
WIC045-065-060015-
/O.NEW.KMKX.SV.W.0044.180805T2339Z-180806T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
639 PM CDT SUN AUG 5 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in south central Wisconsin...
  Western Green County in south central Wisconsin...

* Until 715 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located over Shullsburg,
  or 7 miles southwest of Darlington, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monroe, Darlington, Shullsburg, Benton, Argyle, Apple River,
  Somers, Wiota, New Diggings, South Wayne, Lamont, Browntown,
  Gratiot, Lead Mine, Jordan Center and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4251 9041 4262 9040 4284 8966 4251 8958
      4250 8968
TIME...MOT...LOC 2338Z 250DEG 49KT 4261 9022 

HAIL...1.00IN
WIND...60MPH
 
$$

MBK
2 follow-up statements
331 
WWUS53 KMKX 052348
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
648 PM CDT SUN AUG 5 2018

WIC045-065-060015-
/O.CON.KMKX.SV.W.0044.000000T0000Z-180806T0015Z/
Lafayette WI-Green WI-
648 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LAFAYETTE AND WESTERN GREEN COUNTIES...

At 648 PM CDT, a severe thunderstorm was located near Darlington,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monroe, Darlington, Shullsburg, Benton, Argyle, Apple River, Somers,
Wiota, New Diggings, South Wayne, Lamont, Browntown, Gratiot, Lead
Mine, Jordan Center and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4251 9041 4262 9040 4284 8966 4251 8958
      4250 8968
TIME...MOT...LOC 2348Z 256DEG 41KT 4260 9011 

HAIL...1.00IN
WIND...60MPH
 
$$

MBK
696 
WWUS53 KMKX 060001
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
701 PM CDT SUN AUG 5 2018

WIC045-065-060015-
/O.CON.KMKX.SV.W.0044.000000T0000Z-180806T0015Z/
Lafayette WI-Green WI-
701 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN LAFAYETTE AND WESTERN GREEN COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Warren, or 10
miles southeast of Darlington, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monroe, Darlington, Shullsburg, Argyle, Somers, Wiota, South Wayne,
Lamont, Browntown, Gratiot, Woodford and Jordan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4252 9029 4264 9028 4284 8966 4251 8958
      4250 8968
TIME...MOT...LOC 0000Z 261DEG 38KT 4258 8998 

HAIL...1.00IN
WIND...60MPH
 
$$

MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:56 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 5, 5:56 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
556 PM CDT Sun Aug 5 2018

.UPDATE...At least scattered thunderstorms are expected to
increase across the area overnight as low level jet pivots
northeast and low to mid-level theta-e advection increases.
Keeping close eye on far northeast IA convection. Showing signs of
becoming more surface-based despite CAP.

&&

.AVIATION(00Z TAFS)...Scattered thunderstorms are expected to
increase across the area overnight as low level jet pivots
northeast toward the tri-state area.

&&

.PREV DISCUSSION... (Issued 216 PM CDT Sun Aug 5 2018)

SHORT TERM...

Tonight and Monday...Forecast Confidence is medium to high:

It will likely remain dry into the early evening hours today.
Multiple rounds of showers and storms are then likely late evening
into Monday. Moisture and instability will be plenty and remain in
place through tomorrow. In addition, the low level jet will stay
parked across the area, with waves in the flow kicking off the
rounds of storms. The threat for this activity will persist until
the main trough passes and the instability/moisture decreases
later tomorrow. Given persistent decent deep layer shear, a few
storms could reach severe levels through Monday. Given the warm
and moist airmass, strong winds are probably a bigger threat than
large hail. Heavy rain is a concern too given precipitable water
values around 2 inches and the possibility of rounds of storms
impacting the same places.

Somewhat less confidence in timing and placement of individual
rounds of storms. Model trends have been generally later, holding
off widespread storms entering the west until late evening, though
a couple models continue to insist on earlier in the evening.
The storms tomorrow will depend on where the effective boundary
gets shoved and how quickly the first round moves out, impacting
the amount of available heating. Right now, it looks like the best
chance tomorrow afternoon will be across the southeast half of the
forecast area.

It will be a mild night again tonight, with lows around 70. Highs
tomorrow will be largely dependent on the timing of clouds/precip.
Overall, it looks like temps around normal, but forecast highs
could vary a few degrees in either direction given more or less
sunshine.

LONG TERM...

Monday Night and Tuesday...Low to Moderate Confidence.

Thunderstorms should be pushing south of the area Monday
evening/night, though a few showers may linger across the area.
Another wave will wiggle through the area Tuesday, which may
result in a few additional showers and thunderstorms during the
day Tuesday. Confidence remains fairly low in exact timing and
extent of showers/thunderstorms.

With a fair amount of cloud cover across the area and
the rain chances, highs on Tuesday will only top out in the upper
70s to around 80.

Tuesday night through Friday...Moderate Confidence.

There is general agreement among model guidance that a slightly
cooler airmass will (briefly) build into the area Tuesday night
into Wednesday, with Wednesday generally looking dry. Highs
Wednesday are expected to be in the low 80s. Warmer temperatures
are expected to return for Thursday, as highs reach the mid to
upper 80s. There is expected to be a weak boundary across the
northern portion of the forecast area Thursday, which may serve as
a focus for thunderstorm development Thursday afternoon into
early Thursday evening. Additional scattered showers and
thunderstorms will be possible on Friday.

Saturday and Sunday...Forecast confidence is low.

Model to model and run to run consistency remains very low for
next weekend. Generally speaking, there is broad support for
temperatures at or just above normal, with at least scattered
thunderstorm chances. Any specifics in terms of timing and
coverage will need to be fined tuned over the coming days.

AVIATION(21Z TAFS)...

Mainly dry conditions are expected through the afternoon hours.
Storms are then likely by later this evening, persisting into
overnight. Models are in decent agreement that the activity will
wind down early Monday morning, with more storms then possible
during the afternoon, especially from Madison southeastward. The
remains a chance that some for the storms could reach severe
limits tonight and tomorrow, with strong winds the main threat.

VFR conditions will remain in place for much of the time through
Monday, aside from lower visibilities possible within heavy
rainfall.

MARINE...

The Small Craft Advisory timing still looks good, with southwest
gusts to 25 knots until early evening. Offshore winds will keep
the waves on the lower end, with the highest waves north toward
Port Washington and Sheboygan...and toward open waters.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

&&

Update...MBK
Tonight/Monday and Aviation/Marine...MBK
Monday Night through Sunday...99
Hazardous weather outlook, Aug 5, 2:52 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
252 PM CDT Sun Aug 5 2018

WIZ046-047-051-052-056>060-062>072-062000-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
252 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected this evening through the overnight
hours. A few strong to severe thunderstorms will be possible, with
a risk for gusty winds and large hail. There will also be a risk
for locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms are likely through the day on Monday, and a few
strong to severe thunderstorms will again be possible. Additional
thunderstorms are expected on Tuesday, and again from Thursday
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. The NWS Milwaukee radar
will be down from Tuesday through Saturday, so any additional
ground reports will be appreciated with any storms over that
period.

LMZ643>646-062000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
252 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Breezy southwest winds with gusts to around 25 knots are expected
into early evening. A Small Craft Advisory is in effect.

Thunderstorms are expected late this evening through the overnight
hours.  A few strong to severe thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms are likely at times on Monday, with a chance of
thunderstorms continuing on Tuesday. Thunderstorm chances return
on Thursday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 5, 5:17 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
517 PM CDT SUN AUG 5 2018

WIZ062-067-052300-
Lafayette-Iowa-
517 PM CDT SUN AUG 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND IOWA
COUNTIES...

At 516 PM CDT, radar indicated a line of strong thunderstorms
located along a line extending from 8 miles south of Muscoda to near
Platteville. Movement was east at 35 mph.

Expect frequent cloud to ground lightning with these storms.
Also, pea size hail is possible with these storms.

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Argyle,
Blanchardville, Somers, Barneveld, Wiota, Highland, Arena, Ridgeway,
Linden, South Wayne, Cobb, Lamont, Rewey, Hollandale and Gratiot.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4315 9043 4317 9019 4316 9018 4316 9009
      4315 9005 4318 9003 4319 8984 4251 8985
      4259 9042
TIME...MOT...LOC 2216Z 272DEG 29KT 4307 9049 4268 9051

MBK
Special weather statement, Aug 5, 6:15 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
615 PM CDT SUN AUG 5 2018

WIZ062-067-060000-
Lafayette-Iowa-
615 PM CDT SUN AUG 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND
SOUTHEASTERN IOWA COUNTIES...

At 614 PM CDT, radar indicated a line of strong thunderstorms
located along a line extending from near Platteville to near Bernard.
Movement was east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Blanchardville, New Diggings, Lamont, Hollandale, Gratiot, Platte
Mounds, Lead Mine, Yellowstone Lake St Park and Leslie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4277 9043 4296 8984 4283 8984 4251 9007
      4251 9042
TIME...MOT...LOC 2314Z 250DEG 33KT 4269 9053 4235 9077

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:15 AM CDTSmall Craft AdvisoryMKX16 hr
Aug 5, 5:17 PM CDTSpecial Weather StatementMKXIowa, Lafayette43 min
Aug 5, 6:15 PM CDTSpecial Weather StatementMKXLafayette45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.